News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Chest/Epigastric Pain related to Adderall?


 jc67099 - Fri Feb 09, 2007 6:28 am

Basic Profile
Hi, my name is Jimmy, and I am a 21 year old college senior (male). The medications I am currently prescribed: Adderall XR 20mg BID, Lorazepam 0.5mg BID PRN; Cymbalta 60mg QD; Protonix 40mg BID; Reglan 5mg TID.
Major Concern:
I am posting here because for the past 4-5 months I have been experiencing epigastric/chest pain and pressure. The area of discomfort covers an area similar to the diameter of a baseball, posterior to the tip of my sternum. On many occasions I also it feels like I am unable to take a full breath. I have seen several physicians and diagnoses have been made and treatments have been given, and I have not gotten any relief. I am suspicious that it might be due to the Adderall because I started having these symptoms shortly after being prescribed Adderall in May 2006.
Minor Concern
I have also developed a frequently reoccuring dry cough that comes and goes, and seems to become worse after I take my Adderall. I am not sure if Adderall has anything to do with it, but I was wondering if you had heard of anyone developing a cough from taking it.
Past Diagnoses
The first few weeks after the symptoms started at went to the health clinic at my university, having chest pain/pressure, and a somewhat painful dry cough, thinking I might be coming down with pnemonia. They did blood work and a chest x-ray. Blood work showed nothing significant, and the X-Ray indicated the possibility of Splenic Flexure Syndrome. They began treating me for that, pushing fluids and administering GI cocktails, which proved ineffective. They eventually ordered a CT scan to check for possibly of pancreatits, ulcers, or anything that could be causing the discomfort, but it came back negative. After that I was referred to a gastroenterologist. I guess it would be important to note that I had been previously diagnosed with GERD back in high school, and the pain I have been having hasn't resembled anything like heartburn. The gastroenterologist performed an endoscopy and determined that I had moderate to severe reflux, and he placed me on Protonix and Reglan. They have significantly helped with any heartburn symptoms I had been experiencing, but the pressure and discomfort are still there. Neither changing position, the time of day, nor food or liquid intake seem to have any effect. Taking my Adderall seems to cause more discomfort sometimes, but other times it doesn't effect it either way. Additionally, I went to the ER a few months ago because the pain was severe, but on this occasion I was also extremely dizzy and my arms and legs were tingling. They diagnosed me with costochondritis (but how they explained it to me, it didn't seem to make sense, because I was not having tenderness near my ribs), mild hypertension (160/90; peak BP: 160/100), and they told me I had probably had a panic attack. I have also talked to my psychiatrist and he assures me the discomfort is most likely from the reflux.
Are you familiar with anyone having symptoms like this from taking Adderall, and if so, is there anything I can do? Adderall has really helped me when it comes to school, as well as my mood and I would hate to stop taking it. Please help!
 Dr. K. Eisele - Fri Feb 09, 2007 11:55 pm

User avatar Jimmy:

To answer your main question: YES. Adderall can cause chest pain all by itself, and also by other means, such as by anxiety, worsening acid reflux, heart problems, etc. Since you have had a complete medical work-up and the symptoms began soon after you started Adderall, it seems likely that Adderall is indeed the cause.

I understand how helpful Adderall can be for people who have difficulties with attention. For many people, they are safe, but for those who are unable to tolerate it, there are alternatives, some of them stimulants (similar to Adderall), and some of them non-stimulant.

I have never heard of anyone developing a cough from taking Adderall, unless they first developed cardiac problems from the Adderall.

I strongly recommend that you stop taking this medicine immediately until something definitive can be ascertained.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here